Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Comparison of eigenvalues for linear differential equations of order $ 2n$


Author: Curtis C. Travis
Journal: Trans. Amer. Math. Soc. 177 (1973), 363-374
MSC: Primary 34B25; Secondary 34C10
DOI: https://doi.org/10.1090/S0002-9947-1973-0316808-5
MathSciNet review: 0316808
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An abstract eigenvalue comparison theorem is proven for $ {u_0}$-positive linear operators in a Banach space equippped with a cone of ``nonnegative'' elements. This result is then applied to certain linear differential equations of order 2n in order to obtain eigenvalue comparison theorems of an ``integral type."


References [Enhancements On Off] (What's this?)

  • [1] L. Collatz, Eigenwertprobleme und ihre numersche Behandlung, Mathematik und ihre Anwendungen in Physik und Technik, Reihe A, Band 19, Akademische Verlagsgesellschaft, Leipzig, 1945; reprint, Chelsea, New York, 1948. MR 8, 514. MR 0020180 (8:514f)
  • [2] H. C. Howard, Oscillation criteria for fourth-order linear differential equations, Trans. Amer. Math. Soc. 96 (1960), 296-311. MR 22 #8159. MR 0117379 (22:8159)
  • [3] E. L. Ince, Orindary differential equations, Dover, New York, 1956.
  • [4] M. A. Krasnosel'skiĭ, Positive solutions of operator equations, Fizmatgiz, Moscow, 1962; English transl., Noordhoff, Groningen, 1964. MR 26 #2862; MR 31 #6107. MR 0181881 (31:6107)
  • [5] K. Kreith, Sturmian theorems and positive resolvents, Trans. Amer. Math. Soc. 139 (1969), 319-327. MR 39 #603. MR 0239246 (39:603)
  • [6] W. Leighton and Z. Nehari, On the oscillation of solutions of selfadjoint linear differential equations of the fourth order, Trans. Amer. Math. Soc. 89 (1958), 325-377. MR 21 #1429. MR 0102639 (21:1429)
  • [7] Z. Nehari, Oscillation criteria for second-order linear differential equations, Trans. Amer. Math. Soc. 85 (1957), 428-445. MR 19, 415. MR 0087816 (19:415a)
  • [8] D. F. St. Mary, Some oscillation and comparison theorems for $ (r(t)y')' + P(t)y = 0$, J. Differential Equations 5 (1969), 314-323. MR 38 #1332. MR 0233009 (38:1332)
  • [9] C. A. Swanson, Comparison and oscillation theory of linear differential equations, Academic Press, New York, 1968. MR 0463570 (57:3515)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34B25, 34C10

Retrieve articles in all journals with MSC: 34B25, 34C10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0316808-5
Keywords: Eigenvalue, differential equations of order 2n, $ {u_0}$-positive, positive cone
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society